North Carolina, 2015Rip Current in North Carolina, May 11, 2015
May 11, 2015 · NWS ILM · 1 event in 1 county or zone
A man was caught in a rip current off the coast of Oak Island.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was caught in a rip current off the coast of Oak Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 11, 9:22 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, May 11, 9:22 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1022 AM EDT MON MAY 11 2015
.SYNOPSIS...
UNSETTLED WEATHER MONDAY AND TUESDAY WILL PRECEDE A TUESDAY NIGHT
COLD FRONT. LESS HUMID AIR ARRIVES BY WEDNESDAY AND SHOULD LAST
INTO THURSDAY. THE LATTER PART OF THE WEEK AND WEEKEND WILL
FEATURE A GRADUAL INCREASE IN HUMIDITY AND THUNDERSTORM CHANCES.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM MONDAY...FOR THE FIRST TIME IN WHAT SEEMS LIKE
AGES...TROPICAL STORM ANA IS NOT THE MAIN FORECAST CHALLENGE FOR THE
PERIOD. WHILE ANA REMAINS IN THE GENERAL VICINITY AS A TROPICAL
DEPRESSION LIFTING OFF INTO NE NORTH CAROLINA...HER SHOWERS AND
CLOUDS ARE CONFINED TO THE EXTREME NE PORTION OF THE CWA...AND THIS
WILL ERODE THROUGH LATE MORNING. AT THAT POINT ANA WILL FINALLY BE
DONE WITH THE WILMINGTON CWA.
BEHIND ANA...SURFACE RIDGE WILL BUILD INTO THE CWA CREATING A WARM
AND PARTLY SUNNY DAY - MORE SUN IN LOCATIONS WELL REMOVED FROM ANA -
BUT IN A STILL VERY MOIST ENVIRONMENT. TEMPS WILL SOAR QUICKLY THIS
MORNING THROUGH THE 70S AND INTO THE 80S...AND HIGHS THIS AFTN MAY
TOUCH 90 IN THE FAR SW ZONES...BUT ONLY INTO THE LOW 80S ALONG THE
COAST AS WELL AS IN THE NE ZONES. THIS SHOULD PROMOTE A SIGNIFICANT
RESULTANT SEA BREEZE BOUNDARY...AS WELL AS A PIEDMONT TROUGH. HIGH
RES GUIDANCE SUGGESTS THAT CONVECTION WILL RE-DEVELOP THIS AFTN AS A
WEAK SURFACE TROUGH LIFTS NE THROUGH THE CWA. WHILE SOME SUBSIDENCE
IS LIKELY BEHIND DEPARTING ANA...A VERY UNSTABLE AIRMASS (SBCAPE
NEAR 3000 J/KG) AND HIGH PWATS SHOULD PROMOTE SCATTERED TO MAYBE
WIDESPREAD CONVECTION LATE THIS AFTN...ESPECIALLY ACROSS WESTERN
ZONES. HEAVY RAINFALL IS THE MOST LIKELY THREAT...BUT SMALL HAIL
CANNOT BE RULED OUT THANKS TO SIGNIFICANT CAPE AS WELL IN THE -10 TO
-30 C HAIL GROWTH ZONE. FORTUNATELY...THE MOST WIDESPREAD ACTIVITY
IS EXPECTED IN PLACES THAT DID NOT RECEIVE THE TREMENDOUS RAINFALL
FROM ANA...SO FLOODING...WHILE STILL POSSIBLE...IS NOT EXPECTED TO
BE WIDESPREAD.
CONVECTION WILL WANE AFTER DARK WITH LOSS OF DIURNAL HEATING...BUT
RESIDUAL ELEVATED INSTABILITY COULD KEEP ISOLATED SHOWERS GOING
THROUGH THE NIGHT AND HAVE MAINTAINED SCHC POP THROUGH THE OVERNIGHT
HOURS. TEMPS TONIGHT WILL REMAIN QUITE WARM ON CONTINUED SW
FLOW...FALLING ONLY TO A DEGREE OR TWO EITHER SIDE OF 70.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM SUNDAY... A WARM AND HUMID AFTERNOON ON TUESDAY WILL LEAD
TO THE DEVELOPMENT OF 2000-2500 J/KG OF MLCAPE FOCUSED MAINLY OVER
NEERN ZONES INCLUDING CAPE FEAR REGION. THE LFC WILL BE AROUND KFT
AND WITH A HEALTHY BUT PINNED SEABREEZE AND WEAK SHORTWAVE WE SHOULD
BE ABLE TO LIFT A FEW PARCELS TO THAT LEVEL. THUS EXPECT SOME
HEALTHY UPDRAFTS MAINLY OVER EASTERN HALF OF THE CWA THOUGH AN
INLAND TROUGH COULD TOUCH OFF A FEW STORMS FURTHER WEST AS WELL. A
LITTLE BIT OF DIRECTIONAL SHEAR IN THE LOW LEVELS BUT DEEP LAYER
SHEAR A BIT TOO WEAK FOR ORGANIZED CONVECTION. HOWEVER GIVEN THE
STRENGTH OF THE INSTABILITY AND FAIRLY HIGH LIFTED INDICES A FEW
STORMS SEEM CAPABLE OF PULSING TO SEVERE LIMITS ESPECIALLY IF THERE
IS MORE SUNSHINE THAN ANTICIPATED...WHICH IS A DISTINCT POSSIBILITY
AS THE WESTERLY MID LEVEL DRYING LOOKS UNDERDONE IN FORECAST
SOUNDINGS. THE PREFRONTAL TROUGH GETS OVERTAKEN BY A COLD FRONT
TUESDAY NIGHT AS IT PUSHES THROUGH THE REGION. AND WHILE THE COOLING
BEHIND THIS BOUNDARY WILL ONLY BE MODEST THE DROP IN HUMIDITY WILL
BE MORE PRONOUNCED. THE MID AND UPPER LEVEL DRYING IS SIMILARLY
STRONG SO EXPECT A SEASONABLE, SUNNY, AND COMFORTABLY NON-HUMID
AFTERNOON.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM SUNDAY... MID LEVEL RIDGE OVERHEAD THURSDAY WHILE SURFACE
HIGH REMAINS TO OUR NORTH. LIKE WEDNESDAY WE EXPECT ANOTHER SUNNY
AND SEASONABLE DAY WITH FAIRLY LOW HUMIDITY. THIS WILL CHANGE
THURSDAY NIGHT INTO FRIDAY AS BOTH MOVE EASTWARD. THE WARMING WILL
BE RATHER GENTLE BUT THE HUMIDITY CREEPING UP MORE NOTICEABLE. THE
WEEKEND SHOULD THUS BRING FAIRLY SEASONABLE WARMTH AND HUMIDITY BUT
ALSO AT LEAST A SCATTERING OF MAINLY DIURNAL CONVECTION.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 12Z...THE REMNANTS OF ANA ARE PULLING AWAY TO THE NORTH BUT
ITS AFFECTS ARE STILL EVIDENT WITH SHOWERS HUGGING OUR NORTHERN
COUNTIES. ILM AND LBT STILL COULD SEE A BRIEF SHOWER THIS
MORNING...BUT ALL SHOWERS WILL BE NORTH OF THE REGION BY 14-15Z.
WINDS ON THE BACK SIDE OF THE LOW WILL BE WEST SOUTHWEST...STAYING
BELOW 15 KTS FOR THE MOST PART. A STRATA CU CEILING MAY EXIST THIS
MORNING WITH MOST OF THE DEEP MOISTURE PULLING OUT BY LATE MORNING.
WINDS WILL RETURN TO THE USUAL PREVAILING SOUTHWEST DIRECTION THIS
AFTERNOON.
EXTENDED OUTLOOK...SCATTERED SHOWERS POSSIBLE TUE AND AGAIN ON
FRIDAY. OTHERWISE EXPECT VFR..
&&
.MARINE... NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM MONDAY...IMPROVING CONDITIONS ACROSS THE COASTAL
WATERS THIS MORNING AS TD ANA DEPARTS OFF TO THE NE. RESIDUAL HIGH
SEAS PERSIST ACROSS THE NC WATERS AND THE SCA REMAINS IN PLACE UNTIL
NOON TODAY. THE SCA FOR THE SC WATERS DROPPED AT 8AM. SEAS WILL
CONTINUE TO FALL AND WINDS WILL BECOME SWLY AT 10-15 KTS ACROSS ALL
THE WATERS THIS AFTN. THESE WINDS WILL THEN PERSIST THROUGH THE END
OF THE PERIOD...CREATING SEAS OF 2-4 FT TONIGHT.
SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SUNDAY...SOUTHWESTERLY PRE-FRONTAL FLOW ON TUESDAY
WITH AN INLAND PIEDMONT TROUGH AND A FAIRLY PINNED SEA BREEZE. THE
GRADIENT MAY BECOME RATHER PINCHED ESPECIALLY TUESDAY NIGHT AT
WHICH TIME A COLD FRONT WILL OVERTAKE THE TROUGH AND PUSH ACROSS
THE WATERS. CURRENTLY IT APPEARS THAT THE RAPIDITY THAT THIS ALL
OCCURS PAIRED WITH THE MINIMAL ONSHORE FLOW COMPONENT THERE SHOULD
BE NO HEADLINES. BEHIND THE BOUNDARY A LIGHT NORTHERLY GRADIENT
WIND SETS UP AS HIGH PRESSURE REMAINS WELL REMOVED TO OUR NORTH.
WINDS BECOME QUITE LIGHT AND VARIABLE BY THE END OF THE PERIOD.
LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM SUNDAY... THE HIGH LOCATED TO OUR NORTH DURING THE SHORT
TERM PROGRESSES EAST DURING THE LONG TERM. WINDS VEER FROM N TO E
EARLY IN THE PERIOD AND SHALL MORE OR LESS REMAIN SAVE FOR PERHAPS A
SLIGHT ADDITIONAL VEER TO SE BY FRIDAY. THERE WILL BE NO APPRECIABLE
SWELL ENERGY TO SPEAK OF SO THE FAIRLY MINOR WIND WAVES WILL BE THE
DOMINANT SEA STATE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR AMZ250-252.
&&
SYNOPSIS...MBB
NEAR TERM...JDW
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
MARINE...JDW/MBB
Hazardous weather outlook, May 11, 9:32 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1032 AM EDT MON MAY 11 2015
AMZ250-252-121445-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
1032 AM EDT MON MAY 11 2015
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-121445-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
1032 AM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-121445-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1032 AM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-121445-
COASTAL PENDER-COASTAL NEW HANOVER-
1032 AM EDT MON MAY 11 2015
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ110-121445-
COASTAL BRUNSWICK-
1032 AM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Rip Current, Coastal Brunswick
- When
- May 11, 10:24 AM EST
- Where
- Coastal Brunswick forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
A man was caught in a rip current off the coast of Oak Island. The 25 year old man was rescued but died the next day in the hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
- Damaging Winds in New York, May 11, 2015$70,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583293.